Printer Friendly

ADHD-stimulant vasculopathy often unrecognized by primary care docs.

SAN FRANCISCO--Forty-seven children referred to Children's Hospital of Georgia's rheumatology clinic in Augusta for work-up of autoimmune vasculopathy had vasculopathy symptoms triggered by their ADHD stimulants.

They had been referred by primary care providers who told families that their children probably had an autoimmune disease; the families were relieved to find out that they did not, according to Dr. Rita Jerath, a pediatric rheumatologist in the department of rheumatology, Medical College of Georgia, Augusta.

The findings show that psychostimulant-induced peripheral vasculopathy, a known side effect included in the labeling of drugs such as methylphenidate (Ritalin or Concerta), dexmethylphenidate (Focalin), and amphetamine / dextroamphetamine (Adderall), is underrecognized in the medical community, leading to needless anxiety and unnecessary medical expenses, she noted.

Although this side effect is uncommon, "there is a strong association between the use of psychostimulants and peripheral vasculopathy symptoms. Our study demonstrates the need of making prescribing physicians aware of this significant side effect so they may educate the families and also elucidate occurrence of new vascular symptoms [in] this patient population," noted Dr. Jerath. "A lot of rheumatologists will recognize this, but we want to get this message across to primary care physicians and families," she added.

She had several tips for recognizing the problem. Otherwise well children seem to have Raynaud's disease, "but their signs and symptoms are different," she said. The color change is more extensive, on the tops of hands and feet, and more dusky and cyanotic. Hands and feet can be cold, numb, and painful, but the condition doesn't change with cold or stress, as in Raynaud's. Children can be positive for antinuclear antibodies, as several were in the study, Dr. Jerath said.

Children are usually on their psychostimulants from a few months or a few years before an attack, and attacks seem to be triggered by a change in dose or drug. The symptoms often improve with a drug holiday, for instance during vacation.

Although families are glad to learn their children don't have an autoimmune disease, they are often reluctant to discontinue the stimulants. 'A lot of times, the question is, "What else is available?' There are a few medications that are not psychostimulants --Straterra [atomoxetine] is one--but usually physicians find they are not as helpful," Dr. Jerath said. The investigators had no disclosures.

BY M. ALEXANDER OTTO

AT THE ACR ANNUAL MEETING

aotto@frontlinemedcom.com

Caption: DR. JERATH

COPYRIGHT 2015 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2015 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:CHILD & ADOLESCENT HEALTH
Author:Otto, M. Alexander
Publication:Family Practice News
Article Type:Report
Date:Dec 1, 2015
Words:396
Previous Article:Children taking ADHD stimulants have poorer sleep.
Next Article:Methylphenidate evidence in ADHD very low quality.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters